Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS La Crosse, WI

August 14, 2008Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 2008, 5:06 PM CDT for Mower County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 5:06 PM CDT (22:06 UTC)
Expired
Aug 14, 2008, 5:30 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Mower County, MN

The radar

The La Crosse radar (KARX), 145 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:08 PM CDTTSTM WND DMGS Austin, MNLARGE TREE BLOWN DOWN IN MARCUSSEN PARK NEAR THE INTERSECTION OF MAIN ST SOUTH AND 8TH AVENUE. THE TREE WAS BLOCKING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 142206
SVRARX
MNC099-142230-
/O.NEW.KARX.SV.W.0167.080814T2206Z-080814T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 530 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR AUSTIN...MOVING SOUTH AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS 56 AND 5 AND RIVERBEND CAMPGROUND AROUND 515 PM...
  LYLE AROUND 520 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
      4350 9281 4350 9303 4349 9305 4350 9306
      4357 9306
TIME...MOT...LOC 2206Z 350DEG 28KT 4363 9295

$$

BOYNE
5 follow-up statements
000 
WWUS53 KARX 142212
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT THU AUG 14 2008

MNC099-142230-
/O.CON.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
511 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MOWER COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED JUST OF AUSTIN...MOVING SOUTH AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIVERBEND CAMPGROUND AROUND 515 PM...
  LYLE AROUND 520 PM...

LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
      4350 9281 4350 9303 4349 9305 4350 9306
      4357 9306
TIME...MOT...LOC 2211Z 350DEG 28KT 4359 9294

$$

BOYNE
000 
WWUS53 KARX 142215
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT THU AUG 14 2008

MNC099-142230-
/O.CON.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
515 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MOWER COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR VARCO...OR 6 MILES SOUTH OF AUSTIN...
MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYLE AROUND 525 PM...

LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
      4350 9281 4350 9303 4349 9305 4350 9306
      4357 9306
TIME...MOT...LOC 2215Z 350DEG 26KT 4357 9294

$$

BOYNE
000 
WWUS53 KARX 142219
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
519 PM CDT THU AUG 14 2008

MNC099-142230-
/O.CON.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
519 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MOWER COUNTY...

AT 516 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR COUNTY ROADS
56 AND 5...OR 8 MILES SOUTH OF AUSTIN...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYLE AROUND 525 PM...

LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
      4350 9281 4350 9303 4349 9305 4350 9306
      4357 9306
TIME...MOT...LOC 2219Z 350DEG 26KT 4354 9293

$$

BOYNE
000 
WWUS53 KARX 142223
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT THU AUG 14 2008

MNC099-142230-
/O.CON.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
523 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MOWER COUNTY...

AT 520 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LYLE...OR 
9 MILES SOUTH OF AUSTIN...MOVING SOUTH AT 23 MPH.

LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
      4350 9281 4350 9303 4349 9305 4350 9306
      4357 9306
TIME...MOT...LOC 2223Z 342DEG 20KT 4353 9292

$$

BOYNE
000 
WWUS53 KARX 142231
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT THU AUG 14 2008

MNC099-142241-
/O.EXP.KARX.SV.W.0167.000000T0000Z-080814T2230Z/
MOWER MN-
531 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOWER COUNTY
EXPIRES AT 530 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4371 9306 4373 9285 4356 9282 4355 9282
      4350 9281 4350 9303 4349 9305 4350 9306
      4357 9306
TIME...MOT...LOC 2223Z 342DEG 20KT 4353 9292

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT THU AUG 14 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY

CURRENTLY...WEAK 500 MB TROUGH/SHORTWAVE ENERGY...ALONG WITH SOME
WEAK SFC CONVERGENCE...WERE WORKING WITH LESS THAN 1000 J/KG MLCAPE
TO FIRE SCATTERED SHOWERS/STORMS ACROSS THE AREA. THE SOUTHWARD
MOVING PCPN WILL CONTINUE INTO THE EVENING...DIMINISHING AS THE WEAK
FORCING LOSES THE INSTABILITY AND HIGH PRESSURE/DRIER AIR SINKS IN
FROM THE NORTH. SOME ISOLATED STRONGER STORMS WILL BE POSSIBLE
THROUGH SUNDOWN...WITH 1/2 INCH HAIL AND WIND GUSTS OF 30-40 MPH
POSSIBLE...ALONG WITH TORRENTIAL DOWNPOURS.

VERY INTERESTING UPPER LEVEL PATTERN TO PERSIST INTO THE
WEEKEND...WITH A CLOSED 500 MB LOW DROPPING NEARLY DUE SOUTH ACROSS
THE PLAINS AND FRONT RANGE OF THE ROCKIES...WHILE THE MAIN TROUGH
AXIS SWINGS FROM THE GREAT LAKES SOUTHEAST ACROSS THE APPALACHIANS.
AT THE SFC...A HIGH SLIDES SOUTHWARD ACROSS THE REGION...AND LOOKS
TO BE THE DOMINANT WEATHER FEATURE FOR FRIDAY AND THROUGH THE
WEEKEND. THIS SHOULD KEEP THE BULK OF THE REGION DRY...WITH PLENTY
OF SUN.

HOWEVER...BOTH THE 14.12Z GFS/NAM HINT AT DROPPING A SFC BOUNDARY
ACROSS NORTHERN PARTS OF THE REGION BY SATURDAY NIGHT...ASSOCIATED
WITH SHORTWAVE ENERGY OVER SOUTHEAST CANADA. WHILE THERE WILL BE NO
GULF MOISTURE TO TAP INTO...AS THE WIND FIELDS HOLD FROM THE WEST TO
NORTHWEST...850 MB MOISTURE TRANSPORT VECTORS INDICATE SOME MOISTURE
TO WORK WITH. PW/S LOW...BUT STILL AROUND 1 1/4 INCH. MUCAPES
SAT/SUN AFTERNOONS OF 500-1000 J/KG ALSO PROGGED...WITH 850-700 MB
LAPSE RATES IN THE VICINITY OF THIS BOUNDARY OF 7.5-8 C/KM. NOT
OVERLY DYNAMIC...BUT PROBABLY ENOUGH FOR SOME SMALL SHOWER/STORM
CHANCES. THE QUESTION IS WHERE THIS SFC FEATURE WILL BE. NAM AND 09Z
SREF ONLY HINT AT SOME QPF ACROSS NORTHERN/NORTHEAST WI SAT
NIGHT/SUN...WHILE THE GFS IS DRY. CONSIDERING THE WEAK QPF
RESPONSE...AND UNCERTAINTY OF WHERE THIS BOUNDARY COULD LIE...WILL
KEEP POPS OUT OF THE FORECAST AREA FOR NOW. SOMETHING TO WATCH FOR
THE LATER HALF OF THE WEEKEND THOUGH. PROBABLY WILL SEE A FEW MORE
CLOUDS THAN NORMALLY EXPECTED WITH THE HIGH OVERHEAD AS A RESULT.

AS FOR THE FOG POTENTIAL...DRIER EASTERLY FLOW TONIGHT IS NOT
FAVORABLE FOR FOG FORMATION. HOWEVER...WINDS LOOK LIGHTER COME SAT
MORNING...WHICH COULD RESULT IN SOME VALLEY FOG FORMATION.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MEDIUM RANGE MODEL TRENDS ARE TO CONTINUE TO BUILD IN A 500 MB RIDGE
ACROSS THE REGION FOR THE EARLY PART OF NEXT WEEK...WHILE AT THE SFC
A HIGH SETTLES ACROSS THE EASTERN GREAT LAKES...GRADUALLY
TRANSITIONING OVER THE NEW ENGLAND STATES LATER IN THE WEEK. BY
THU...A SOUTHERLY FLOW RETURNS...WITH GOOD MOISTURE RETURN/LOW LEVEL
JET INFLUENCE THAT COULD LEAD TO SOME PCPN CHANCES. ONE DIFFERENCE
BETWEEN THE GFS AND ECMWF IS THE ECMWF HINTS AT DROPPING A SFC
BOUNDARY ACROSS THE REGION MONDAY/MONDAY NIGHT...WHILE THE GFS KEEPS
THIS FEATURE FARTHER TO THE EAST. CONSIDERING THAT EVEN WITH THE
ECMWF THE SMALL CHANCES WOULD BE MORE NORTH AND EAST...WILL LEAVE
THIS PERIOD OF THE FORECAST DRY FOR NOW.

&&

.AVIATION...

LAST RIPPLE OF ENERGY ALOFT WILL CONTINUE SCT-NUMEROUS SHRA/TSRA
THROUGH THE EVENING HOURS. LACK OF SURFACE FOCUS WILL LEAD TO LOW
CONFIDENCE ON IF/WHEN THIS ACTIVITY HITS A TAF SITE. WILL CONTINUE
WITH CB MENTION UNTIL STORMS ON RADAR SEEM MORE CERTAIN TO DIRECTLY
INFLUENCE TAF SITES. THREATS FROM THESE WILL BE SMALL HAIL AND WIND
GUSTS TO 30KT OR SO AS STORMS COLLAPSE. SHOULD SEE GENERAL VFR CONDS
OUTSIDE OF THE SHRA/TSRA ACTIVITY...WITH DEEPENING/BUT LIGHT
EASTERLY FLOW THROUGH THE NIGHT. SKIES SHOULD CLEAR WITH TIME.
UNCERTAIN ABOUT VALLEY FOG POTENTIAL AT KLSE DUE TO STRONG
SUBSIDENCE/EASTERLY FLOW WHICH IS A PRETTY DRY FLOW INTO THE
OVERNIGHT. IN ADDITION...EASTERLY FLOW MAY TEND TO PUSH ANY FOG AWAY
FROM KLSE AIRFIELD...TO WEST SIDE OF MS VLY. HOWEVER...ANY SHRA WILL
ADD BOUNDARY LAYER MOISTURE WHICH SHOULD BE TRAPPED UNDER DEEPENING
INVERSION THROUGH THE NIGHT. COULD GO EITHER WAY. FOR NOW...WILL
PLAY BCFG WITH VFR CONDITIONS AND LET FURTHER TAF ISSUANCES RESOLVE
THIS.

BINAU

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Aug 14, 2:24 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT THU AUG 14 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
224 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MIDDLE EVENING
HOURS...MAINLY WEST OF THE MISSISSIPPI RIVER AND INTO EXTREME
SOUTHWEST WISCONSIN. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL
RANGING IN SIZE FROM PEA TO DIME SIZE...AND WIND GUSTS TO 40 MPH...
THOUGH THESE TYPES OF THREATS WILL BE ISOLATED AT BEST. THE MAIN
THREATS WITH THESE SCATTERED STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...AND SINCE STORMS WILL BE SLOW MOVING...HEAVY
DOWNPOURS WHICH MAY BRING A QUICK INCH OF RAIN IN A HALF HOURS
TIME...WITH STREET FLOODING IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THROUGH THE
EARLY EVENING...AND REPORT ANY HAIL OR GUSTY WINDS. ACTIVATION IS
NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, Aug 14, 2:33 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             ROCHESTER               44.01N 92.48W
08/14/2008  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

            PEA TO DIME SIZED HAIL BEING REPORTED IN ROCHESTER.
            COVERING DECK. ALSO 1.50 INCHES OF RAIN.

&&

BINAU
Local storm report, Aug 14, 3:28 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             2 NE STEWARTVILLE       43.88N 92.46W
08/14/2008  E1.00 INCH       OLMSTED            MN   PUBLIC

            PUBLIC REPORTS DIME TO QUARTER SIZE HAIL AND HAIL RIPPED
            LEAVES OFF OF TREES.

&&

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:28 PM CDTAreal Flood AdvisoryARXOlmsted43 min
Aug 14, 2:50 PM CDTSevere Thunderstorm WarningARXFillmore, Mower, Olmsted22 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.